Winter Weather, Van Buren
- When
- February 17, 4:00 AM CST to 12:00 PM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Ice accumulations of 0.1 inch were reported.
A winter storm system moved across the Midwest on Monday February 17, Washington's Birthday Holiday (Presidents' Day), bringing periods of heavy snow, sleet, and freezing rain to the region. Widespread snowfall amounts of 2 to 6 inches were common across the area, with some locally higher and lower totals.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm system moved across the Midwest on Monday February 17, Washington's Birthday Holiday (Presidents' Day), bringing periods of heavy snow, sleet, and freezing rain to the region. Widespread snowfall amounts of 2 to 6 inches were common across the area, with some locally higher and lower totals. The Quad Cities recorded its snowiest Washington's Birthday Holiday ever by measuring 5.9 inches of snow. In addition, much of Southeast Iowa, Northeast Missouri, and Western Central Illinois saw some freezing rain, which resulted in a tenth to a half an inch of ice accumulations. This caused some power outages and made travel hazardous. By late afternoon, temperatures south of Interstate 80, where the icing took place, had risen into the middle 30s to lower 40s melting much of the ice and snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 11:38 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CST SUN FEB 16 2014
.SYNOPSIS...
ISSUED AT 256 PM CST SUN FEB 16 2014
ANALYSIS AT 2 PM SHOWS WEAK HIGH PRESSURE MOVING INTO ILLINOIS WITH
HIGH CLOUDS MOVING IN FROM THE PLAINS. VERIFICATION SHOWS MOISTURE
IS POSSIBLY OVERDONE ON MOST SOLUTIONS WITH SYSTEM IN INTER MOUNTAIN
REGION SLIGHTLY STRONGER. THIS PORTENDS WHERE ENERGY AND MOISTURE
COLLIDE FOR PRECIPITATION DEVELOPMENT CIRCA 08-10Z TONIGHT VERY
IMPORTANT. THIS WILL DECIDE THE LOCATIONS OF HEAVIEST PRECIPITATION.
CONCEPTUAL TOOLS ALL SUGGEST BEST FORCING NEAR LOW TRACK TO OUR SE
WITH STRATIFYING SNOW WITH EVAPORATIVE COOLING SUGGESTING ONLY
LIMITED SLEET IN SOUTH SECTIONS BEFORE CHANGING TO SNOW. ENERGY
OFF PACIFIC CONTINUES TO SUGGEST FAST ZONAL NEXT 3-4 DAYS...PATTERN
SUGGESTS MUCH MILDER AIR INTO THURSDAY WITH CHANGEABLE BUT DRY
WIND DIRECTION AND SPEEDS. THURSDAY SYSTEM WILL ALSO BE DYNAMIC
WITH AREA NEAR RIGHT REAR AND LEFT FRONT REGION FAVORED FOR GOOD
CYCLOGENESIS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 256 PM CST SUN FEB 16 2014
TONIGHT...HAVE DELAYED WATCH ISSUANCE START TIME UNTIL 12Z FOR
LOCATIONS ALONG AND EAST OF THE MISSISSIPPI RIVER. SKIES SHOULD
BECOME MOSTLY CLOUDY TO CLOUDY BY MIDNIGHT WITH SE WINDS OF 5 TO
10+ MPH. TEMPERATURES SHOULD SETTLE BY MID/LATE EVENING AND THEN
SLOWLY RISE MOST LOCATIONS AFTER MIDNIGHT BY 2 TO 5 DEGREES. HAVE
POPS MOSTLY DEVELOPING AFTER 08Z IN WEST WITH CATEGORICAL POPS
WEST BY 12Z. LOCAL TOOLS SUGGEST LOCATIONS ALONG AND SOUTH OF
HIGHWAY 34 CORRIDOR MAY SEE SLEET INITIALLY BUT SHOULD CHANGE TO
SNOW WITH ANY DURATION. KEPT CHANCE OF FREEZING RAIN BUT CONDITIONS
CONTINUE TO COOL ALOFT AND SUGGEST LITTLE OR NO DURATION AS LATER
SHIFTS MAY BE ABLE TO REMOVE IF TRENDS CONTINUE. SNOW TOTALS OF AN
INCH OR MORE MAY BE POSSIBLE BY DAYBREAK WEST OF HIGHWAY 218/I-380
CORRIDOR.
MONDAY...CATEGORICAL POPS WITH MOST LOCATIONS WILL PICKING UP 3 TO
5 HOURS OF SNOW...MAINLY BETWEEN 5 AM AND 12 PM. EXPECT 3 TO 5 INCHES
OF SNOW ALONG AND NORTH OF I-80 WITH 1 TO 3 INCHES ALONG AND SOUTH
OF HIGHWAY 34 IN IOWA DUE TO SLEET LIMITING SNOW AMOUNTS A BIT THERE.
SKIES WILL CLEAR OVER SOUTHWESTERN SECTIONS BY MID AFTERNOON WHICH MAY
ALLOW FOR TEMPERATURES WITH MILD PACIFIC ORIGIN AIR AND GUSTY WEST
WINDS TO REACH TO NEAR 40 DEGREES DESPITE SNOW COVER. LATER SHIFTS
MAY BE ABLE TO REMOVE ADVISORY EARLIER SINCE THIS APPEARS WILL BE
A PROGRESSIVE AND OPEN SYSTEM.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 256 PM CST SUN FEB 16 2014
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA MONDAY NIGHT
THROUGH WEDNESDAY. TEMPERATURES SHOULD AVERAGE ABOVE NORMAL.
ATTENTION THEN TURNS AN INTERESTING SYSTEM WED NIGHT/THURS.
WEDNESDAY NIGHT ON...
WED NIGHT/THURS LOOKS QUITE INTERESTING. THE MODEL CONSENSUS HAS
LIKELY POPS WED NIGHT AND CHANCE TO LIKELY POPS ON THURSDAY.
NEARLY EVERY MODEL HAS STRONG WAA ALOFT MOVING INTO THE AREA
COMBINED WITH VERY STRONG FORCING. THERMAL PROFILES POINT TO MAINLY
RAIN BUT THE NORTH THIRD MAY SEE A RAIN/SNOW MIX WITH POSSIBLY A
LITTLE FREEZING RAIN BEFORE THE DEEPER WARM AIR AT THE SURFACE
ARRIVES AFTER MIDNIGHT.
THE FORCING AND WAA ALOFT IS OF SUCH STRENGTH THAT ELEVATED
THUNDERSTORMS CANNOT BE RULED OUT WED NIGHT/THURSDAY MORNING. IF
THUNDERSTORMS DO OCCUR THEY WOULD BE ISOLATED IN NATURE AND
GENERALLY SOUTH OF A KOOA TO KSQI LINE WITH AREAS ALONG/EAST OF THE
MISSISSIPPI BEING FAVORED.
TEMPERATURES WILL AVERAGE ABOVE NORMAL WED NIGHT/THURSDAY WITH LOWS
OCCURRING WEDNESDAY EVENING AND THEN SLOWLY RISING THE REMAINDER OF
THE NIGHT. ON THURSDAY THE RAIN WILL END FROM WEST TO EAST DURING
THE DAY.
THURSDAY NIGHT/FRIDAY QUIET AND DRY CONDITIONS ARE EXPECTED AS THE
MODEL CONSENSUS HAS CANADIAN HIGH PRESSURE MOVING THROUGH THE
MIDWEST. TEMPERATURES SHOULD AVERAGE SLIGHTLY ABOVE NORMAL.
FRIDAY NIGHT/SATURDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO
CHANCE POPS AS ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST. THERE
ARE DIFFERENCES BETWEEN THE MODELS ON TIMING/LOCATION. IF CURRENT
THERMAL PROFILES ARE CLOSE TO BEING CORRECT...SOME SNOW WOULD BE
SEEN FRIDAY NIGHT WITH THE NORTHWEST THIRD TO 40 PERCENT OF THE AREA
SEEING MORE SNOW ON SATURDAY. THE SOUTHEAST THIRD OF THE AREA WOULD
SEE A COLD RAIN.
SATURDAY NIGHT THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS FOR THE
POTENTIAL OF LINGERING LIGHT SNOW FROM THE DEPARTING SYSTEM.
ON SUNDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS AS ANOTHER
STORM SYSTEM MOVES THROUGH THE MIDWEST. THERE ARE TIMING/LOCATION
DIFFERENCES BETWEEN THE MODELS. TEMPERATURES SHOULD AVERAGE A LITTLE
BELOW NORMAL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1132 PM CST SUN FEB 16 2014
CONDITIONS WILL DETERIORATE RAPIDLY LATE TONIGHT AND MONDAY
MORNING AS LOW PRESSURE MOVES THROUGH MISSOURI. A RAPID DECREASE
IN CIGS AND VSBYS FROM WEST TO EAST BETWEEN 10Z AND 14Z STILL
LOOKS ON TRACK AS A MIX OF PRECIPITATION SPREADS OVER THE AREA.
AREAS NEAR AND NORTH OF I80 WILL HAVE MAINLY SNOW ALTHOUGH A BRIEF
PERIOD OF SLEET IS POSSIBLE NEAR I80 AS THE PRECIPITATION MOVES
IN. TO SOUTH THE PRECIPITATION SHOULD BE A SNOW/SLEET MIX WITH A
BRIEF PERIOD OF FREEZING RAIN POSSIBLE FROM A LINE THROUGH KOTM
AND KBRL. THE MIXED PRECIPITATION SHOULD CHANGE TO ALL SNOW WITH
ABOUT A 2 HOUR OR SO PERIOD OF HEAVY SNOW AND IFR OR LIFR
CONDITIONS POSSIBLE AT ALL TAF SITES. CONDITIONS SHOULD IMPROVE
JUST AS RAPIDLY MONDAY AFTERNOON AS THE SYSTEM MOVES EAST OF THE
AREA. IT/S POSSIBLE THAT ALL TAF SITES WILL BE BACK TO VFR
CONDITIONS BETWEEN 21Z AND 00Z. SURACE WINDS SO FAR THIS EVENING
HAVE BEEN STRONGER THAN THE MODELS HAD SUGGESTED. WITH THIS IN
MIND THE LOW LEVEL WIND SHEAR THREAT APPEARS TO BE MINIMAL AND
HAVE NOT MENTIONED IN ANY OF THE TAFS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM TO 4 PM CST MONDAY FOR CEDAR-
CLINTON-DUBUQUE-JACKSON-JONES-LOUISA-MUSCATINE-SCOTT.
WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST MONDAY FOR BENTON-
BUCHANAN-DELAWARE-DES MOINES-HENRY IA-IOWA-JEFFERSON-
JOHNSON-KEOKUK-LEE-LINN-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM 6 AM TO 4 PM CST MONDAY FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WHITESIDE.
WINTER WEATHER ADVISORY FROM 6 AM TO 3 PM CST MONDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-WARREN.
MO...WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST MONDAY FOR CLARK-
SCOTLAND.
&&
SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...08
AVIATION...DLFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SUN FEB 16 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST SUN FEB 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL BRING A WINTRY MIXTURE OF PRECIPITATION INCLUDING FREEZING RAIN...SNOW AND SLEET ACROSS PORTIONS OF THE OUTLOOK AREA WEST OF THE MISSISSIPPI RIVER LATE TONIGHT. LATEST INDICATIONS SUGGEST SOME LIGHT ICE ACCUMULATIONS MAY BE POSSIBLE BY SUNRISE MONDAY MORNING IN SOUTHEASTERN IOWA AND FAR NORTHEASTERN MISSOURI. LIGHT SNOW AND SOME SLEET ACCUMULATIONS ALONG AND NORTH OF INTERSTATE 80 AFTER MIDNIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA FOR LATE TONIGHT THROUGH MONDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WINTER WEATHER PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...CONTINUING WITH THE WINTER STORM SYSTEM...ACCUMULATING SNOW WILL OCCUR ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR DURING THE MORNING THROUGH MIDDAY BEFORE THE SNOW DECREASES AND MOVES OFF TO THE EAST. 2 TO 5 INCHES OF SNOW ACCUMULATION WILL OCCUR BY EARLY AFTERNOON ALONG AND NORTHEAST OF A LINE FROM SIGOURNEY IOWA...TO MONMOUTH ILLINOIS. THE MORE WIDESPREAD HIGHER AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED ALONG AND EAST OF A LINE FROM INDEPENDENCE IOWA...TO THE QUAD CITIES...AND TO KEWANEE ILLINOIS. FURTHER SOUTH WHERE FREEZING RAIN AND SOME SLEET OCCUR EARLY MONDAY MORNING...UP TO A TENTH OF AN INCH OF ICE GLAZE WILL BE POSSIBLE SOUTH OF A LINE FROM FAIRFIELD IOWA...TO BURLINGTON...AND TO MONMOUTH ILLINOIS BY 9 AM CST. THEN THE WINTERY MIX IS EXPECTED TO TURN TO ALL SNOW IN THESE AREAS WITH 1 TO 2 INCHES OF SNOW ACCUMULATION BY EARLY AFTERNOON. A BRISK SOUTHEAST WIND OF 15 TO 25 MPH MONDAY MORNING MAY CAUSE SOME DRIFTING OF ANY NEW SNOWFALL...AS WELL AS ADDED STRESS TO ANY ICE COVERED TREE BRANCHES AND POWER LINES. THE WINDS ARE EXPECTED TO DECREASE TO 10 TO 15 MPH BY AFTERNOON. AS STATED ABOVE... THE ENTIRE OUTLOOK AREA IS UNDER A WINTER WESTERN ADVISORY THROUGH MONDAY AFTERNOON. THERE WILL BE A CHANCE FOR ANOTHER STORM SYSTEM NEXT WEEK TO BRING RAIN OR SNOW TO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SNOWFALL REPORTS OF AN INCH OR MORE WOULD BE APPRECIATED ON MONDAY. GROSS/12
The national radar mosaic for the moment the first event began.
6 winter weather, 5 winter storm. Local standard time, as filed.
Ice accumulations of 0.1 inch were reported.
Snowfall totals of 5 to 6.5 inches were reported.
Snowfall totals of 5 to 6 inches were reported.
Ice accumulations of 0.1 to 0.2 inches were reported.
Ice accumulations of 0.1 inch were reported.
Ice accumulations of 0.1 to 0.2 inches were reported.
Ice accumulations of 0.1 to 0.2 inches were reported.
Ice accumulations of 0.1 to 0.2 inches were reported.
Snowfall totals of 5 to 5.5 inches were reported.
Snowfall totals of 4 to 6 inches were reported.
Snowfall totals of 5 to 6 inches were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504284, 504255, 504257, 504277, 504278, 504286, 504280, 504283, 504260, 504267, 504261.